Drug-induced photosensitivity

Drug-induced photosensitivity

Chris Schach

Author Bio -

Key Points
* Exaggerated Sunburn caused by a combination of sunlight and certain drugs or chemicals
* Common
* Rashes or blisters may develop

Drug-induced Photosensitivity is caused by the combination of certain drugs (topical or oral) or chemicals and exposure to sunlight. The result can be an unexpected Sunburn or a dry, bumpy, or blistering rash (itchy or not itchy) on parts of the body exposed to the sun. Such medications can include antibiotics, nonsteroidal anti-inflammatory drugs (NSAIDs), Diuretics, Retinoids, Hypoglycaemics, Neuroleptics, PDT Pro-photosensitisers, as well as certain sunscreens, herbal products, and fragrances. A Photosensitivity reaction should be considered in patients experiencing sunburn of greater severity than would normally be expected for them, or who develop rashes in areas exposed to the sun or tanning apparatus.

Drug-induced Photosensitivity reactions are common and can occur to anyone at any age. Those who sunburn easily are more predisposed. The reaction can be phototoxic (causing damage to the skin when exposed to light) and/or photoallergic (an allergy that is activated by light).

Differential Diagnosis (Other conditions with similar appearance)

    Contact Dermatitis
    Lichen Planus
    Drug eruptions
    Lupus erythematosus

    Diagnosis
    A drug history is taken and combined with a visual inspection of the skin, checking for changes in the skin characteristic of phototoxic drug eruptions: abnormal redness, swelling, and blisters.

    Treatment
    Treating Drug-induced Photosensitivity involved identifying the offending drug or chemical and discontinuing its use. If the drug or chemical cannot be discontinued, then the patient should protect him or herself from the sun by using ample sunscreen and wearing long sleeves and other sun-protective clothing.

    Related Images

    facebook_page_plugin